Indiana, 2019

Hail and Damaging Wind in Indiana, May 16, 2019

May 16, 2019 · NWS IWX · 20 events in 5 counties and zones

Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Although the area was in the wake of a MCV, a west to east instability gradient was in place across northern Indiana and Ohio during the late evening of May 16 and early overnight hours of May 17. A strengthening low level jet, MUCAPES of at least 2000 J/KG along with a EML intruding that allowed mid level lapse rates to approach 7 C/km. Sufficent shear exists to allow several supercell type storms to develop and maintain large hail cores, with hail greater than two inches falling in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 16, 6:44 PM EST, 26 minutes earlier.

Area forecast discussion, May 16, 6:44 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
744 PM EDT Thu May 16 2019

.SYNOPSIS...
Issued at 730 PM EDT Thu May 16 2019

Scattered showers and perhaps an isolated thunderstorm will
continue to be a possibility through the early evening. A much
better chance for widespread storms will arrive late this evening
and overnight. Some of these storms may be severe with hail and
heavy rain the primary threats. Additional strong storms are then
possible again on Friday afternoon. Saturday appears warm and
primarily dry but additional storms are then expected on Sunday.

&&

.UPDATE...
Issued at 730 PM EDT Thu May 16 2019

An old mesoscale convective vortex originating from last night's
upper MS Valley convection allowed renewed MCS and even a few
supercells to form across northeast Illinois into central Indiana
earlier this afternoon. This MCS has rapidly shifted south across
southern Indiana early this evening. Northern Indiana/southern
Lower Michigan remain situated along a very strong west to east
instability gradient. A strengthening westerly low level jet
tonight will shift this instability axis across the region later
this evening. Next forcing mechanism to focus on will be sagging
low level frontal boundary later this evening into the overnight.
By the time this frontal forcing drops into the area, instability
should be slightly more elevated in nature. MUCAPES on the order
of 2000-2500 J/kg along with steepening mid level lapse rates
could yield isolated large hail potential, especially in the 03Z-
07Z timeframe. Better elevated CAPE should gradually sag south of
Route 30 later during the overnight with attention during later in
overnight hours possibly turning to some hydro concerns with a
potential of training cells. Best chance of heaviest rain fall may
be across central portions of forecast area roughly in vicinity
of Route 30 corridor where low level boundary may tend to stall
tonight, and where near term guidance indicates weakness in
Corfidi vectors for a time late evening/overnight. Thinking from
previous forecast still remains in intact with greatest severe
potential (mainly in form of hail) from about 03Z-07Z. Updated
forecast to be sent shortly with just minor tweaks to PoPs to
account for current convective evolution.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 115 PM EDT Thu May 16 2019

Hi-res models and 12Z NAM have struggled to initialize ongoing
convection which keeps a high level of complexity in downstream
evolution. However, a window for severe weather and heavy rain
exist this afternoon and overnight.

Stationary boundary that was stretched across the NW zones this
morning has slowly shifted just north of the area, but expanding
anvil blow-off has helped to combat significant warming. With the
muted heating, the cap presented in forecast soundings may hold
until break around 20Z for the far SW to closer to 00Z for the NW.
This afternoon into the early evening, forecast MLCAPE has been
forecast in the 2000-3000 J/kg range primarily along and west of
HWY 31 with lowering values as you go east. Curved hodographs
present a potential window this afternoon for discrete storms west
of HWY 31. One note is some of the morning CAMs were showing
potential for discrete storms after the MCS diminished. As is
evident on RADAR, the MCS has contracted in areal extent but is
persisting with a linear/bowing structure. Given the factors
listed above, severe storms are possible this afternoon primarily
west of HWY 31 this afternoon and early evening. These storms will
be capable of producing hail and damaging wind gusts. The
possibility of the brief tornado cannot be ruled out as low-level
helicity is in the 150-200 m^s/s^2.

As we move into the late evening into the overnight hours, the
front north of the area is expected to drop southwards back into
the area. Isentropic upglide will allow for storms to develop
along and just north of the front. There is disagreement on the
western extent of this convection mainly due to the possible
lingering effects of the MCS. Models show that MLCAPE will still
be in the 2000-2500 J/kg range at the onset before gradually
decreasing into the overnight hours. Isolated strong to severe
storms can't be ruled out, but the primary threat through the
overnight hours is likely heavy rain. MBE velocities drop into
the 5 to 10kt range after midnight and into the morning hours with
near parallel storm motions. PWATs continue to be forecast around
1.5" which is on the higher end of mid-May. This could easily
result in flooding issues as the ground is still fairly saturated,
and rivers continue to be at elevated heights. The location of
these higher precip amounts remains difficult to pinpoint given
the influences of the ongoing MCS and drastically different
frontal progressions between models.

&&

.LONG TERM...(Friday through Thursday)
Issued at 302 PM EDT Thu May 16 2019

Location of the undulating front continues to be a challenge for
the forecast Friday through Sunday. Convection will likely be
ongoing to start out Friday morning as the front should be
situated near Route 24. Embedded perturbations in the upper flow
should help to prolong convection along and north of the front
through the better part of the day. Primary concern is for locally
heavy rain as elevated instability is forecast to be meager.
Front Looks to push northwards across the area late Friday night
into Saturday to help clear convection, but models continue to
surge the front too far north given the cool lake surface.

There remains a chance for strong to severe storms on Sunday as a
vigorous Plains low lifts into the Midwest. Medium range models
have sped the system up slightly which would bring storms into the
area between 12Z and 15Z vs. the 15-18Z timing from the 00Z
models. Will have to see if a faster timing is an actual trend
with time as is would limit storm strength given a less favorable
timing.

Mostly dry conditions expected for the start of next week before
yet another lifting plains low moves in for mid-week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 730 PM EDT Thu May 16 2019

Lull in greater coverage of showers and thunderstorms to begin the
period across northern Indiana should give way to increasing
showers and storms after 03Z or 04Z into the overnight. Passage
of a short wave earlier today has kept better instability anchored
just to the west of the area this evening. A westerly low level
jet will advect moderate to strong elevated instability eastward
this evening. The combination of this increased elevated
instability and frontal boundary sagging into northern Indiana
should provide an uptick in showers and thunderstorms in the 03Z-
05Z period. Have maintained thunder mention at terminals in the
04Z-08Z timeframe with earlier timing at KSBN, and slightly later
timing at KFWA following the frontal forcing. It is possible
thunder mention may need to be extended a little later into the
early morning hours of Friday at KFWA depending on how things
evolve with frontal progression. MVFR cigs will be possible behind
this front late tonight into Tuesday, although have kept cigs at
or above 2k feet at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...Marsili/CM
SHORT TERM...CM
LONG TERM...CM
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 16, 5:33 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
633 PM EDT Thu May 16 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172245-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
633 PM EDT Thu May 16 2019 /533 PM CDT Thu May 16 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms through late evening. Severe
weather is not expected. A second round of greater thunderstorm
coverage is expected to develop late this evening and especially
into the overnight hours. Some of these storms may be strong with
hail and locally heavy rainfall being the primary hazards. The
greatest risk of severe storms appears to be in the 11 PM EDT to 2 AM
EDT timeframe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible late Friday and again on
Sunday. Some of these storms may be strong. Early indications suggest
the greatest risk of any additional severe storms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ043-046-172245-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
633 PM EDT Thu May 16 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected into tonight. Hail and gusty winds in
excess of 35 knots are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible Friday and again on Sunday.
Some of these storms may be strong, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 16, 2:09 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
209 PM CDT Thu May 16 2019

INZ003-012-013-162000-
La Porte-Pulaski-Starke-
209 PM CDT Thu May 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PULASKI...
STARKE AND SOUTHWESTERN LA PORTE COUNTIES...

At 208 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Valparaiso to near Kouts to near De
Motte. Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Knox, Winamac, North Judson, Wanatah, Hamlet, Medaryville, La Crosse,
Oak Grove, Ripley, Hanna, Monterey, Lomax, Beardstown, Ober, English
Lake, Denham, Brems, Clarks, Winona and San Pierre.

Seek shelter until these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Indiana.

LAT...LON 4146 8693 4140 8649 4116 8647 4100 8660
      4107 8693
TIME...MOT...LOC 1908Z 289DEG 37KT 4148 8703 4134 8700 4117 8718

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, May 16, 2:18 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
318 PM EDT Thu May 16 2019

INZ013-020-022-162015-
Cass-White-Pulaski-
318 PM EDT Thu May 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...SOUTHWESTERN
PULASKI AND NORTHWESTERN CASS COUNTIES...

At 318 PM EDT/218 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Rensselaer to near Remington
to near Templeton. Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Francesville, Reynolds,
Chalmers, Burnettsville, Badger Grove, Smithson, Lakeside In Pulaski
County, Headlee, Lee, Golden Hill, Indiana Beach, Norway, Idaville,
Sitka, Cedar Point and Bell Center.

This includes Interstate 65 between mile markers 185 and 198.

Seek shelter until these storms pass.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4099 8693 4096 8657 4074 8654 4074 8675
      4073 8676 4072 8675 4071 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4057 8710
TIME...MOT...LOC 1918Z 291DEG 33KT 4093 8719 4071 8714 4046 8721

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, May 16, 3:26 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 PM EDT Thu May 16 2019

INZ022-023-162115-
Miami-Cass-
426 PM EDT Thu May 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CASS AND
SOUTHERN MIAMI COUNTIES...

At 425 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Walton to 11 miles west of Kokomo.
Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Logansport, Grissom Afb, Walton, Bunker Hill, Lincoln, Galveston,
Miami, Converse, Amboy, Onward, Bennetts Switch, Deacon, Santa Fe,
Wawpecong and Anoka.

Seek shelter until these storms pass.

&&

LAT...LON 4056 8637 4065 8638 4074 8636 4066 8594
      4065 8594 4064 8586 4057 8586
TIME...MOT...LOC 2025Z 280DEG 22KT 4071 8627 4044 8634

HAIL...0.25IN
WIND...40MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 34 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Elkhart

When
May 16, 7:10 PM EST to 7:11 PM EST
Where
Elkhart County, 3.17 mi NNE of Wakarusa
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
41.570, -85.990

Hail, Elkhart

When
May 16, 7:15 PM EST to 7:16 PM EST
Where
Elkhart County, 1.03 mi W of South West
Measured
2 in hail
Reported by
Public
Coordinates
41.530, -85.970

Hail, Elkhart

When
May 16, 7:30 PM EST to 7:31 PM EST
Where
Elkhart County, Benton
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -85.770

The public posted a picture on Facebook of quarter size hail.

Hail, Elkhart

When
May 16, 7:41 PM EST to 7:42 PM EST
Where
Elkhart County, 0.69 mi N of Millersburg
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.530, -85.700

An off duty NWS employee reported 1.25 inch hail.

Hail, Huntington

When
May 16, 8:15 PM EST to 8:16 PM EST
Where
Huntington County, 2.95 mi WNW of Mardenis
Measured
2 in hail
Reported by
Public
Coordinates
40.920, -85.450

The pubic reported hail ranging from golf ball to egg size.

Hail, Huntington

When
May 16, 8:16 PM EST to 8:17 PM EST
Where
Huntington County, 2.32 mi NNE of Andrews
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.880, -85.580

Hail, Huntington

When
May 16, 8:19 PM EST to 8:20 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.880, -85.510

Hail, Huntington

When
May 16, 8:20 PM EST to 8:21 PM EST
Where
Huntington County, 3.91 mi WNW of Huntington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.900, -85.550

Hail, Huntington

When
May 16, 8:22 PM EST to 8:23 PM EST
Where
Huntington County, 3.33 mi NW of Huntington
Measured
2.5 in hail
Reported by
Public
Coordinates
40.910, -85.530

Hail, Huntington

When
May 16, 8:25 PM EST to 8:26 PM EST
Where
Huntington County, 2.14 mi SSE of Goblesville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.950, -85.510

The public reported hail to the size of golf balls. Some trees had leaves stripped due to the hail.

Hail, Allen

When
May 16, 8:33 PM EST to 8:34 PM EST
Where
Allen County, Meadowbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.070, -85.030

Several reports of nickle to quarter size hail.

Hail, Allen

When
May 16, 8:40 PM EST to 8:41 PM EST
Where
Allen County, 2.09 mi W of Tillman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -84.940

Hail, Wells

When
May 16, 8:43 PM EST to 8:44 PM EST
Where
Wells County, 4.86 mi N of Rockford
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -85.330

Hail, Huntington

When
May 16, 8:45 PM EST to 8:46 PM EST
Where
Huntington County, 0.52 mi W of Markle
Measured
1.75 in hail
Reported by
Public
Coordinates
40.830, -85.340

The public posted a picture on social media of golf ball size hail.

Hail, Huntington

When
May 16, 8:45 PM EST to 8:46 PM EST
Where
Huntington County, Roanoke
Measured
1.75 in hail
Reported by
Public
Coordinates
40.970, -85.370

Thunderstorm Wind, Adams

When
May 16, 9:00 PM EST to 9:01 PM EST
Where
Adams County, 1.26 mi ENE of Linn Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.660, -85.010

The public shared a picture on twitter of a large barn with roughly one quarter of its roof blown off.

Hail, Wells

When
May 16, 9:05 PM EST to 9:06 PM EST
Where
Wells County, 0.87 mi SE of Murray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -85.190

Hail, Allen

When
May 16, 9:38 PM EST to 9:39 PM EST
Where
Allen County, 1.25 mi ENE of Royal Oaks
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.110, -85.060

Hail, Allen

When
May 16, 9:45 PM EST to 9:46 PM EST
Where
Allen County, 1.04 mi E of Royal Oaks
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -85.060

Hail, Allen

When
May 16, 10:04 PM EST to 10:05 PM EST
Where
Allen County, 2.32 mi NNW of Thurman
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -85.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813518, 813519, 813520, 813521, 813522, 813523, 813524, 813525, 813526, 813527, 813528, 813529, 813530, 813531, 813532, 829304, 813533, 813534, 813535, 813536.